Topic: 15 months post surgery...fatigue, loss of appetite and ITCHING!!! help

My father had surgery at Shands hospital January 9th of 2010. They removed a small malignant tumor (klatskins).
He has had one complication after another over the Past 15 months. Right after surgery he was sent home with all the "drain " bags from the incision once he weaned off that, he started chemotherapy and radiation in April, 29 treatments of radiation and 5 weeks of chemotherapy. Then he had about 6 months of improved energy and appetite.
Then he started having bad acsites build up(fluid) in his abdomen and had to have that drained . He is on about 20 different medications to deal with multiple issues...diuretic, blood pressure, etc.
They drained about 12 pounds of fluid and he is now 157 pounds from 175 about 3 months ago.
He is tired all the time, sleeps most of the day, and pretty much drinks all his meals...ensure, soup, etc...
The oncologist says he is clear of cancer, the gastroenturologist is stumped and no one can tell us why he is itching so bad ???
His liver enzymes are elevated, but we do not know why???
Can anyone Share their experiences, similar or not???
I live in Georgia and he lives in Florida. I do not know how I can help!!!
Thank you for your time and input!
CJ
CJ

Re: 15 months post surgery...fatigue, loss of appetite and ITCHING!!! help

Hi CJ, so good to see your face again but sorry dad is not feeling well. Itching usually represents a blockage or infection. Also have they checked his amonia levels? The only other thing I can suggest is getting another opinion. You have already heped him by coming here. Oh, and there are meds for his appetite as well. Bottom line? Someone needs to come up with an answer! Please let us know.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: 15 months post surgery...fatigue, loss of appetite and ITCHING!!! help

Hope....Is it possible for one of the medications to be causing the itching?  I suppose your Dad's bilirubin checked out o.k.  Possibly another physician shold become involved.
All my best wishes,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: 15 months post surgery...fatigue, loss of appetite and ITCHING!!! help

Dear CJ - This disease is so unpredictable. You said that the doctors say he is clear of cancer, but the symptoms you describe are consistent with those who have CC. Has he had a recent CT scan? I really think he needs another opinion. Please let us know. Blessings, Susan

Re: 15 months post surgery...fatigue, loss of appetite and ITCHING!!! help

Hi CJ,

Sorry to hear that your dad is feeling unwell and has these symptoms. My dad had the tiredness as well, a lot and he used to take a lot of naps during the day. I agree with what has been said to you form Lainy, Marion and Susan and I agree that another doctor or GI should now become involved. Would it be possible for you to get your dad another opinion here? Does your dad have any yellowing in the whites of his eyes or on other parts of his skin? These signs, along with the itching is something that I paid very close attention to with my dad as they could as Lainy says represent a blockage or infection. Could you also push for another CT scan for your dad?

I hope you can get some help for your dad with this and please let us know how you get on.

Best wishes to you and your dad,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.

Re: 15 months post surgery...fatigue, loss of appetite and ITCHING!!! help

Hi CJ,
I had some of the problems your Dad is experiencing.   I've had a complicated post-surgical recovery from a leaking bile duct.  I did well for about 6 months after the surgery but started having ascites and itching.  My bilirubin was normal but liver enzymes were elevated.  Me doctor said the elevated enzymes were caused by inflammation in my liver.  He prescribed a medication called cholestyramine for the itching.  This helped significantly.  It is a powder formula that I mix into any flavored beverage.  I also took lasix for the fluid build-up.  Lack of appetite and low energy have plagued me but my cancer has never returned. 

Hope this helps.

Betsy

Re: 15 months post surgery...fatigue, loss of appetite and ITCHING!!! help

Thank you ALL so much for your feedback and wonderful information! My dad had his blood drawn today for his appointment with his gastro...dr coming up On Friday. We took your advice and asked them to check his amonia levels. I hope to find out his results this week.
I am trying to understand this process better while I am in town. His oncologist is telling him he needs to see him every Other week even though he tells him he is "cancer free". He is on Medicare and is worried the doctor might be abusing his good benefits...but he is supposed to be the "best" in town!!!???
Betsy, I am going to find out if he can get on the cholestyramine medication and hopefully get some relief! Thank you SO much!It is so wondeful to get all your help and have a place to talk to people who understand.!!!

Re: 15 months post surgery...fatigue, loss of appetite and ITCHING!!! help

Hope....with all the other problems your Dad is encountering being seen by his oncologist on a regular basis even, as soon as often as every other week, sounds good to me.  As things will improve the need for continuous, regular visits will be greatly diminished. 
Good luck with the upcoming visit on Friday.
All my best wishes,
Mariion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: 15 months post surgery...fatigue, loss of appetite and ITCHING!!! help

ok, now that the appointment with the gastorentologist is over, it looks like we are dealing with stage 4 cirrhosis due to the heavy drinking my father did pre-cancer. I was wondering if anyone knows much about this and what to expect with a combination of cancer and cirrhosis. His oncologist says he is cancer free, but that he needs a liver transplant and that that is not an option due to the cancer and age...etc... He has been struggling with fluid build up for the past year since his surgery, and seems to have become worse since he had to have double hernia surgery about a month ago.

Of course we are going to make the most of the time he has left, but I would so appreciate any information anyone has to share!

Thank you so much!

Courtney